Alert archive / Washington / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Jul 27, 2020, 5:29 AM PDT for 4 counties in Washington. It took effect at Jul 27, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2020, 5:29 AM PDT (12:29 UTC)
- In effect from
- Jul 27, 2020, 11:00 AM PDT
- Expired
- Jul 27, 2020, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
Counties King County, WA, Lewis County, WA, Pierce County, WA, Skamania County, WA
The radar
The Portland,OR radar (KRTX), 137 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443 WWUS86 KSEW 271229 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 529 AM PDT Mon Jul 27 2020 WAZ659-272030- /O.NEW.KSEW.FW.W.0001.200727T1800Z-200728T0300Z/ West Slopes of the Central Cascades Generally above 1500 Feet- 529 AM PDT Mon Jul 27 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 659... The National Weather Service in Seattle has issued a Red Flag Warning for hot, dry, and unstable conditions, which is in effect from 11 AM this morning to 8 PM PDT this evening. * AFFECTED AREA...Fire Weather Zone 659. * RELATIVE HUMIDITY...Minimum relative humidity values this afternoon will range between 15 to 25 percent. * TEMPERATURES...Ranging from the upper 70s to around 90. * HAINES...6. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
1 follow-up statement
446 WWUS86 KSEW 271911 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 1211 PM PDT Mon Jul 27 2020 WAZ659-280300- /O.CON.KSEW.FW.W.0001.000000T0000Z-200728T0300Z/ West Slopes of the Central Cascades Generally above 1500 Feet- 1211 PM PDT Mon Jul 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 659... * AFFECTED AREA...Fire Weather Zone 659. * RELATIVE HUMIDITY...Minimum relative humidity values this afternoon will range between 15 to 25 percent. * TEMPERATURES...Ranging from the 80s to the lower 90s. * HAINES...6. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 27, 3:25 AM PDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 27, 3:25 AM PDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
325 AM PDT Mon Jul 27 2020
.SYNOPSIS...A combination of strong high pressure and offshore flow
will bring hot temperatures to the area today with some locations
getting into the mid 90s. An entering upper level trough and a
return of onshore flow will initiate a gradual cooling trend
starting Tuesday and continuing through the remainder of the week.
Dry conditions will remain until the end of the week before an
active weather pattern returns to the northwest.
&&
.SHORT TERM /TODAY THROUGH WEDNESDAY/...Once again...clear skies
over W WA this early morning with a wide range of temps across the
area. Most locations are in the 50s...however there are a couple of
outliers...both on the warm side with Everett clocking in at 66 this
hour and Sea-Tac sitting at 70. This does not bode too well when
looking at this from the expected heat up this afternoon.
So...today is the day. Inherited forecast highs generally look good
so minimal change there. Overall weather pattern remains intact with
upper level ridging west of the area and the prospect of some weak
offshore flow developing this afternoon. This combo should result in
the warmest temps of the year so far for the interior today and
inherited Heat Advisory looks like it should pan out without any
need for additional alteration. Just as the heat is on track...so is
the cooling to come on Tuesday as onshore flow returns to the
area...cooling afternoon temps as much as 10 degrees for some
interior locations. Wednesday sees a weak surface low form over the
area which may result in a brief return of weak offshore
flow...allowing temps to warm up a couple of degrees...generally mid
80s for the interior. The overall cooling trend resumes Wednesday as
onshore flow resumes. Interior highs end up dropping back down into
mid 70s to lower 80s.
.LONG TERM /THURSDAY THROUGH SUNDAY/...Generally dry conditions
remain in place for the remainder of the week as the upper level
trough and resulting closed low just sit and churn over the Pacific.
This will help keep temps closer to or just under seasonal normals
as cooling trend persists. Finally start to see some eastward
movement that would allow for the chance for precip to return to the
forecast Friday and into the weekend. Deterministic models disagree
on timing...as usual...and while ensemble members in general have
precip in place...amounts are pretty minimal. Regardless...this does
end up opening the door for a series of systems to pass through the
area this weekend and into the start of next week which at the very
least will provide some different wording to the forecast. 18
&&
.FIRE WEATHER...Hot and dry conditions still expected for today.
While fuels look to be ready to go throughout zones 656...657 and
659 /although isolated locations with other zones have reached 90th
percentile ERCs as well/ the combination of dry and unstable
conditions along with cured fuels only really seems to align in
zone 659...the southern half of the W WA Cascades...as Haines 6
values look to be in place there for most of the day. The question
mark sits with RH values. Current forecast has them very borderline
within this fire zone...but obs within that zone from today would
certainly meet criteria...and with today being warmer
still...forecast RH values might be a touch too high. That
said...felt it would be safest to issue a Red Flag for the west side
of the southern Cascades starting at 11 AM PDT and running through 8
PM PDT this evening. As conditions cool Tuesday and beyond...the
need for fire wx headlines should be non-existent for the remainder
of the forecast period. 18
&&
.AVIATION...VFR conditions expected at all terminals
through the rest of the period. High pressure and offshore flow will
contribute to warm, dry and clear conditions.
KSEA...VFR conditions expected through the period as high pressure
dominates aloft. Winds are expected to remain northerly between 5
and 10 knots with some afternoon gusts over 10 knots possible.
Kristell
&&
.MARINE...High pressure setting up over the NE Pacific has allowed
for continued Small Craft Advisory winds to the outer coastal waters
for northerly flow through the early morning hours. A strong onshore
push remains on track to develop this evening, thus the Gale Watch
in the Central and Eastern Strait of Juan de Fuca has been allowed
to continue. The flow will likely remain onshore through the rest of
the week with the strongest winds and waves occurring in the Strait
during the afternoon and evening hours.
Kristell
&&
.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory from 9 AM this morning to 8 PM PDT this evening
for Lower Chehalis Valley Area-Seattle and Vicinity-
Southwest Interior-Tacoma Area.
Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for West Slopes of the Central Cascades Generally
above 1500 Feet.
PZ...Small Craft Advisory until 5 AM PDT Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Watch from this evening through late tonight for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:01 AM PDT | Gale Warning | SEW | 21 hr |
Nearby
Red Flag Warnings in Washington, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.